Alert archive / Michigan / Flash Flood Warnings in 1997

Flash Flood Warning 20, NWS Grand Rapids, MI

June 21, 1997Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 21, 1997, 12:00 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 12:00 AM EDT (04:00 UTC)
Expired
Jun 21, 1997, 6:00 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 210401
FFWGRR
MIC005-139-211000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 AM EDT SAT JUN 21 1997

* FLASH FLOOD WARNING FOR
  OTTAWA COUNTY - SOUTHWESTERN LOWER MICHIGAN
  ALLEGAN COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 600 AM EDT

* SOME AREAS AND STREAMS AFFECTED
  PORT SHELDON
  HOLLAND
  FENNVILLE
  ALLEGAN

* CAUSE AND EFFECT
AT MIDNIGHT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NEW THUNDERSTORM DEVELOPMENT OVER CENTRAL LAKE MICHIGAN... MOVING
SOUTHEAST TOWARD OTTAWA AND ALLEGAN COUNTIES. DUE TO THE EXTEMELY
HEAVY RAINFALL ALREADY OVER THOSE COUNTIES... THE FLASH FLOOD
WARNING WILL BE EXTENDED UNTIL 600 AM EDT.

ROADS ARE CLOSED... BRIDGES ARE OUT... AND BASEMENTS ARE FLOODED
ACROSS OTTAWA AND ALLEGAN COUNTIES FROM NEARLY 9 INCHES OF RAIN
IN PORTIONS OF THE THESE 2 COUNTIES.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.x
MJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:59 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 20, 11:59 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1148 PM EDT FRI JUN 20 1997

...WILL UPDATE TO DROP TSTMS OUT OF COUNTIES N OF I-96 OVERNIGHT...

BASED ON LASTEST RADAR LOOPS... IR LOOPS AND ADAP LOOKS LIKE
BEST CONVERGENCE HAS MOVED BACK INTO NW IL AND SW WI BTWN 02-03Z.
OVER SRN COUNTIES EXPECT CONTINUED BACK BUILDING AS 20C DWPTS
AT 850 AND MID 70S DWPTS SFC OVER IOWA FEED INTO FRNTL AREA UNDER
ENTERENCE REGION OF JET. SO WILL EXTEND FFW FOR OTTAWA AND ALLEGAN
SINCE 5 TO 9 INCHES OF RAIN THERE ALREADY AND RADAR SHOWS MORE
DEVELOPING BACK INTO WI/NRN IL.  NOT MUCH REASON FOR IT TO STOP
SINCE INFLOW CONTINUES.

FOR COUNTIES OVER NRN 1/3 OF CWA WILL DRP PCPN OVERNIGHT SINCEn
NOT MUCH HAPPENING THERE AND AS MENTIONED BEFORE BEST CONVERGENCE
HAS MOVES MORE TO SW FROM WHERE IT HAS BEEN MOST OF THE EVENING.

WILL LOWER LOWS TO LOWER TO MID 60S NRN 1/3 CWA SINCE MBL IS 63
AT 11 PM.

In the hours before

Local storm report, Jun 20, 10:45 PM EDT, 1 hour 15 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1043 PM EDT FRI JUN 13 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    7 MI E NEWAYGO            MI   0.75 INCH HAIL
06/20/97   NEWAYGO COUNTY

0240 PM    1 MILE EAST OF CHARLOTTE  MI   WIND DAMAGE
06/20/97   EATON COUNTY                   HOME UNDER CONSTRUCTION
                                          TOTALLY DEMOLISHED.
                                          VEHICLES MOVED

0240 PM    BROOKFIELD                MI   WIND DAMAGE
06/20/97   EATON COUNTY                   TREES DOWNED

0243 PM    ALL ACROSS COUNTY         MI   WIND DAMAGE
06/20/97   INGHAM COUNTY                  TREES AND POWER LINES
                                          DOWNED

0425 PM    SPARTA                    MI   WIND DAMAGE
06/20/97   KENT COUNTY                    TREES AND POWERLINES
                                          DOWNED THROUGHOUT CITY.
                                          MINOR ROOF DAMAGE TO
                                          SEVERAL RESIDENCES AND
                                          BUSINESSES

0740 PM    KENTWOOD                  MI   61 MPH WIND GUST
06/20/97   KENT COUNTY                    REPORTED BY SPOTTER

0740 PM    KENTWOOD                  MI   WIND DAMAGE
06/20/97   KENT COUNTY                    TREES DOWN

0740 PM    HOLLAND                   MI   WIND DAMAGE
06/20/97   OTTAWA COUNTY                  POWER LINES AND
                                          TRANSFORMERS DOWNED

0803 PM    ALLEGAN                   MI   WIND DAMAGE
06/20/97   ALLEGAN COUNTY                 TREES AND POWER LINES
                                          DOWNED

0807 PM    HASTINGS                  MI   1 INCH HAIL
06/20/97   BARRY COUNTY

0807 PM    HASTINGS                  MI   WIND DAMAGE
06/20/97   BARRY COUNTY                   TREES AND POWER LINES
                                          DOWNED

0810 PM    DORR                      MI   WIND DAMAGE
06/20/97   ALLEGAN COUNTY                 TREES DOWNED

0815 PM    MIDDLEVILLE               MI   WIND DAMAGE
06/20/97   BARRY COUNTY                   NUMEROUS TREES AND POWER
                                          LINES DOWNED. TRANSFORMER
                                          FIRE

0832 PM    HOPKINSBURG               MI   WIND DAMAGE
06/20/97   ALLEGAN COUNTY                 TREES DOWNED. POWER LINES
                                          AND UTILITY POLES DOWNED

0920 PM    WAYLAND                   MI   WIND DAMAGE
06/20/97   ALLEGAN COUNTY                 TREES AND POWER LINES
                                          DOWNED

0945 PM    KALAMAZOO                 MI   WIND DAMAGE
06/20/97   KALAMAZOO COUNTY               TREES AND POWER LINES
                                          DOWNED IN THE CITY

ZEBIC/GREENE
Local storm report, Jun 20, 10:50 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORTS... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MICHIGAN
1050 PM EDT FRI JUN 20 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    7 MI E NEWAYGO            MI   0.75 INCH HAIL
06/20/97   NEWAYGO COUNTY

0240 PM    1 MI E CHARLOTTE          MI   WIND DAMAGE
06/20/97   EATON COUNTY                   HOME UNDER CONSTRUCTION
                                          TOTALLY DEMOLISHED.
                                          VEHICLES MOVED

0240 PM    BROOKFIELD                MI   WIND DAMAGE
06/20/97   EATON COUNTY                   TREES DOWNED

0243 PM    ALL ACROSS COUNTY         MI   WIND DAMAGE
06/20/97   INGHAM COUNTY                  TREES AND POWER LINES
                                          DOWNED

0425 PM    SPARTA                    MI   WIND DAMAGE
06/20/97   KENT COUNTY                    TREES AND POWERLINES
                                          DOWNED THROUGHOUT CITY.
                                          MINOR ROOF DAMAGE TO
                                          SEVERAL RESIDENCES AND
                                          BUSINESSES

0740 PM    KENTWOOD                  MI   61 MPH WIND GUST
06/20/97   KENT COUNTY                    REPORTED BY SPOTTER

0740 PM    KENTWOOD                  MI   WIND DAMAGE
06/20/97   KENT COUNTY                    TREES DOWN

0740 PM    HOLLAND                   MI   WIND DAMAGE
06/20/97   OTTAWA COUNTY                  POWER LINES AND
                                          TRANSFORMERS DOWNED

0803 PM    ALLEGAN                   MI   WIND DAMAGE
06/20/97   ALLEGAN COUNTY                 TREES AND POWER LINES
                                          DOWNED

0807 PM    HASTINGS                  MI   1 INCH HAIL
06/20/97   BARRY COUNTY

0807 PM    HASTINGS                  MI   WIND DAMAGE
06/20/97   BARRY COUNTY                   TREES AND POWER LINES
                                          DOWNED

0810 PM    DORR                      MI   WIND DAMAGE
06/20/97   ALLEGAN COUNTY                 TREES DOWNED

0815 PM    MIDDLEVILLE               MI   WIND DAMAGE
06/20/97   BARRY COUNTY                   NUMEROUS TREES AND POWER
                                          LINES DOWNED. TRANSFORMER
                                          FIRE

0832 PM    HOPKINSBURG               MI   WIND DAMAGE
06/20/97   ALLEGAN COUNTY                 TREES DOWNED. POWER LINES
                                          AND UTILITY POLES DOWNED

0920 PM    WAYLAND                   MI   WIND DAMAGE
06/20/97   ALLEGAN COUNTY                 TREES AND POWER LINES
                                          DOWNED

0945 PM    KALAMAZOO                 MI   WIND DAMAGE
06/20/97   KALAMAZOO COUNTY               TREES AND POWER LINES
                                          DOWNED IN THE CITY

ZEBIC/GREENE
CORRECTED DATE IN HEADER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:09 PM EDTFlash Flood WarningGRROttawa2 hr
Jun 20, 8:09 PM EDTFlash Flood WarningGRRAllegan51 min
Jun 20, 8:09 PM EDTSevere Thunderstorm WarningGRRAllegan51 min
Jun 20, 8:21 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton49 min
Jun 20, 8:55 PM EDTFlash Flood WarningGRRBarry2 hr
Jun 20, 9:15 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo50 min
Jun 20, 10:00 PM EDTFlash Flood WarningGRRAllegan, Ottawa2 hr
Jun 21, 2:32 AM EDTSevere Thunderstorm WarningGRRCass, Kalamazoo, Saint Joseph, Van Buren48 min
Jun 21, 5:08 AM EDTFlash Flood WarningGRRAllegan, Ottawa12 hr
Jun 21, 4:18 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ionia77 min
Jun 21, 4:18 PM EDTSevere Thunderstorm WarningGRRBarry77 min
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningGRRCass47 min
Jun 21, 4:39 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Saint Joseph61 min

Nearby

Flash Flood Warnings in Michigan, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.